Acute generalized exanthematous pustulosis in Adult
The syndrome occurs within 2 weeks of starting the inciting medication, usually as soon as 48 hours after initial drug ingestion. Fever, typically up to 39°C (102.2°F), is a near constant feature and persists about 1 week. The rash of AGEP consists of tiny, superficial pustules that develop on erythematous plaques. Burning and pruritus are frequently reported. Lesions resolve within 1-2 weeks with fine, pinpoint areas of desquamation. Mucous membrane involvement occurs in atypical AGEP and its presence portends worse outcome.
The causative drugs are primarily antibiotics, typically beta-lactam antibiotics (penicillins, aminopenicillins, cephalosporins) and macrolides (azithromycin), but many other drug culprits have been reported, including norfloxacin, calcium channel blockers (eg, diltiazem, nifedipine), antimalarials, nitrazepam, doxycycline, vancomycin, isoniazid, carbamazepine, acetaminophen, quinidine, itraconazole, piperazine, ibuprofen, metronidazole, and pyrimethamine.
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
L53.8 – Other specified erythematous conditions
702617007 – Acute generalized exanthematous pustulosis
- Acute pustular psoriasis (von Zumbusch type) – AGEP and pustular psoriasis both present with diffuse pustules and fever. AGEP is often distinguished by antecedent medication exposure. On biopsy, pustular psoriasis displays psoriasiform acanthosis. Personal or family history of psoriasis, pustules lasting longer than 15 days, and arthritis all favor pustular psoriasis over AGEP.
- Bacterial folliculitis – AGEP pustules are typically nonfollicular and will have a negative Gram stain and culture on a confluent base of erythema, as opposed to the isolated follicular papules of bacterial folliculitis.
- Drug rash with eosinophilia and systemic symptoms (DRESS) – Pustules have rarely been reported in this setting. Consider this diagnosis especially in a patient with facial edema, lymphadenopathy, and atypical lymphocytes on peripheral smear.
- Stevens-Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) – Bullae and targetoid lesions have rarely been reported in AGEP in association with the more typical clinical findings outlined above. In AGEP, full-thickness necrosis of the epidermis and widespread denudation do not occur.
- Exanthematous drug eruption
- Viral exanthem
- Cutaneous candidiasis
- Miliaria pustulosa